Econometrica: Jul 1976, Volume 44, Issue 4

The Control of Nonlinear Econometric Systems with Unknown Parameters

https://doi.org/0012-9682(197607)44:4<685:TCONES>2.0.CO;2-M
p. 685-695

Gregory C. Chow

An approximate solution, based on the method of dynamic programming is provided for the optimal control of a system of nonlinear structural equations in econometrics with unknown parameters using a quadratic loss function. It generalizes the methods previously proposed by the author for the control of a nonlinear econometric model with constant parameters and of a linear econometric model with uncertain parameters. It is an improvement over the method of certainty equivalence which replaces the unknown parameters by their mathematical expectations and utilizes the solution for the resulting model. Since the solution is given in the form of feedback control equations, many of the useful concepts and techniques developed in the theory of optimal feedback control for linear systems are now applicable to the control of nonlinear systems using the method proposed, including the calculation of the expected loss of the system under control by analytical rather than Monte Carlo techniques.

Log In To View Full Content

Back